What is up with my skin?
December 19, 2010 7:05 PM   Subscribe

I thought I had mild "papulopustular rosacea." Putting Polysporin on the red bumps helped a lot. Then I took acyclovir for a cold sore and the bumps cleared up completely! None of the online resources on rosacea have indicated acyclovir as a treatment. So what did I have?

About a year ago I developed a rash of redness across my cheeks. Then out of the redness appeared small hard bumps. Thinking they were pimples at first, I tried squeezing them. But they didn't feel like pimples and nothing could be squeezed out of them. Also, unlike pimples, the bumps never really went away but went through phases of flaring up. During a flare-up they were red, raised and swollen, painful, and itchy. They eventually calmed down but the same bumps would flare up again later, over and over.

I did some internet reading that pointed me toward a type of rosacea. Papulopustular rosacea seemed to describe exactly what I had. I read that antibiotic creams are prescribed to treat it, so I tried applying regular old Polysporin. I figured it was worth a shot before going to the trouble of seeing my doctor, being referred to a dermatologist, and then buying prescription creams. To my surprise, it worked! The bumps calmed down considerably, and even appeared to be healing.

After a couple months of applying Polysporin every morning and night, the bumps were mostly under control. They'd still get a little angry if I was stressed or not getting enough sleep, but not nearly as badly as before. Then I woke up on the morning of my wedding with the beginnings of a cold sore bubbling beneath the surface of my lip. I freaked out and downed a bunch of acyclovir pills that my mom had bought in Hong Kong for my for cold sore emergencies (the instructions were all in Chinese, so I had no idea of the recommended dosage).

The acyclovir saved the day. To my surprise, my rosacea also cleared up almost completely! None of the online articles about rosacea mentioned antiviral medication so this was unexpected. Does this mean I never had rosacea in the first place? Was it some kind of viral skin infection on my cheeks? If so, what could it be?
posted by keep it under cover to Health & Fitness (6 answers total) 4 users marked this as a favorite
 
Not a doctor, but you can get oral herpes on your face as well as on your lips and in your mouth. I don't know how herpes flares up or what the sore cycle is like, though. See your doctor.
posted by two lights above the sea at 7:33 PM on December 19, 2010


Have you ever played any contact sports? It might be Herpes gladiatorum.
posted by procrastination at 8:17 PM on December 19, 2010


Your doctor will tell you what it is.
posted by Threeway Handshake at 8:28 PM on December 19, 2010


Using antibiotics or antivirals in the way you did is not a good idea. If you don't take the pills according to recommended dosing schemes, then you can encourage the development of resistant infections (i.e. MRSA in the case of antibiotics and staph infections). The same concept applies to viruses - have you noticed the reports of how high resistance to Tamiflu is getting with influenza? Please don't take random antibiotics or antivirals without a doctor's advice, and always take them according to prescription and finish the full course unless you are specifically told to stop them. The fact that these meds are available over the counter in other countries is very frustrating for this reason.

Needless to say, antibiotics and antivirals should not work on the same skin problem, so what you had going on is very unclear. With rashes, a picture is worth a thousand words. You should just see a physician about it - it'll be a lot easier for them to help you on this.
posted by treehorn+bunny at 9:36 PM on December 19, 2010 [1 favorite]


Your initial rash doesn't sound like rosacea to me; when mine flares up, I get the pustules (along with the redness, itchiness, and dryness), but they go away in a few days. Also, I doubt that you'd be able to use Polysporin on your face if you had rosacea, because it makes your skin pretty sensitive.
posted by WorkingMyWayHome at 10:29 PM on December 19, 2010


Could there have been other active ingredients in those pills from Hong Kong?
posted by Metroid Baby at 6:34 AM on December 20, 2010


« Older I'm looking for a little advic...   |  I'm looking for remedies for p... Newer »
This thread is closed to new comments.